Hail, Washington
- When
- April 8, 2:18 PM MST
- Where
- Washington County, 6.44 mi SE of Arickaree
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.610, -102.990
High winds associated with a fast moving cold front spread across the Urban Corridor and northeast plains of Colorado. Several wind gusts to around 60 mph were observed as the cold front made its way across the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
High winds associated with a fast moving cold front spread across the Urban Corridor and northeast plains of Colorado. Several wind gusts to around 60 mph were observed as the cold front made its way across the region. The cold front also spawned severe thunderstorms that preceded a potent spring snowstorm. The severe weather included three tornadoes, damaging straightline winds and large hail, ranging in size from nickel to walnut size. The storms were most intense in and around Washington County where three weak tornadoes developed. A severe thunderstorm produced damaging straightline winds which flipped a mobile home, blew the roof off a barn and downed numerous power lines. A woman inside the home was not injured. Half the town of Akron was left without power after six power poles were knocked down between Brush and Last Chance. In Denver, the cold front produced a peak wind gust to 52 mph when it moved through Denver International Airport. The strong winds toppled trees and caused several flight delays and cancellations. In Longmont, the wind knocked over a tree which landed on to a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 8, 9:53 AM MST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1053 AM MDT MON APR 8 2013 .UPDATE...VERY COMPLEX WEATHER SCENARIO FOR THE FORECAST AREA STILL MAKING FOR A DIFFICULT FORECAST. LATEST WATER VAPOR LOOP SHOWS CONSIDERABLE DIGGING STILL OCCURRING AND 12Z RAOBS/RUC ANALYSIS WOULD SUGGEST A 150 KT JET DIVING DOWN THE BACK SIDE OF THIS TROUGH SO FURTHER DIGGING LIKELY. THE 12Z MODEL RUNS HAVE TRENDED BACK A LITTLE FARTHER SOUTH AND THIS SEEMS GOOD CONSIDERING THE WATER VAPOR IMAGERY. AT THE SAME TIME...COLD FRONT IS ALREADY BARRELING SOUTHWARD THROUGH EASTERN WYOMING AND SHOULD REACH DENVER BY/SHORTLY BEFORE 00Z GIVEN STRONG PRESSURE RISES BEHIND THE FRONT...AND ONLY BECAUSE OF SOME SLOWING DUE TO DAYTIME HEATING/MIXING AHEAD OF THE FRONT OTHERWISE IT WOULD BE HERE SOONER. LATEST 12Z NAM SHOWS A STRONG BARRIER JET FORMING THIS EVENING AS COLD AIR PLUNGES SOUTHWARD ALONG THE FRONT RANGE. THIS COULD LEAD TO A PERIOD OF CONVECTIVE AND HEAVY SNOWFALL AS RAIN QUICKLY CHANGES OVER TO SNOW...WITH A COUPLE HOURS OF NEAR BLIZZARD CONDITIONS POSSIBLE ALL DEPENDING ON WHETHER COLD AIR ARRIVAL COINCIDES WITH CONVECTION. WITH REGARD TO SEVERE THREAT...LITTLE CHANGE THERE TOO WITH POSSIBLE LARGE HAIL AND TORNADO THREAT MAINLY ALONG/EAST OF A LINE FROM FORT MORGAN TO LIMON. HIGHEST PROBABILITY WOULD LIKELY SHIFT TOWARD AKRON AND LIMON WITH FASTER ARRIVAL OF FRONT. STILL SOME CIRRUS TO OVERCOME BUT TEMPS ALREADY IN THE LOWER 60S AND IF WE REACH 70F THEN STORMS WILL POP. FOR LATER TONIGHT...THE SNOW COULD VERY WELL DECREASE ESPECIALLY OVER THE SOUTHERN HALF OF THE FORECAST AREA OVERNIGHT AS A DRY SLOT WORKS NORTHWARD...BUT SHOULD SPREAD BACK SOUTH/SOUTHEAST OVER NORTHEAST COLORADO TUESDAY MORNING AS UPPER LOW TRACKS TOWARD THE FOUR CORNERS. WATCHES HAVE BEEN UPGRADED TO WARNINGS IN AREAS OF HIGHEST CONFIDENCE WHILE WATCHES WILL CONTINUE OVER THE FAR EASTERN PLAINS DUE TO HIGHER POTENTIAL FOR DRY SLOT PERSISTING THERE. WILL GO WITH BLIZZARD WARNINGS FOR POINTS JUST EAST/SOUTHEAST OF DENVER WHERE STRONGER WINDS WILL BE MORE PERSISTENT. && .AVIATION...SOUTHERLY WINDS WERE A LITTLE DELAYED AT KDEN. OTHERWISE TAFS WILL BE PRETTY MUCH UNCHANGED. WILL SUGGEST HEAVIER SNOW POTENTIAL FOR A COUPLE HOURS 03Z-06Z THIS EVENING...THEN SOME DECREASE LATE...AND INCREASE AGAIN BY TUESDAY MORNING. && .PREV DISCUSSION... /ISSUED 408 AM MDT MON APR 8 2013/ SHORT TERM...FOR TODAY AND TONIGHT...A COMPLEX WEATHER PATTERN IS SETTING UP ACROSS THE REGION. PACIFIC STORM IS DIGGING SOUTHEAST ACROSS NORTHERN CALIFORNIA AT THIS TIME. LATEST MODELS HAVE BEEN SHOWING A SLIGHT SHIFT NORTH IN THE STORM TRACK. BY 12 TUESDAY MORNING...THE UPPER LEVEL LOW WILL BE CENTER JUST WEST OF THE FOUR CORNERS WITH THE SURFACE LOW NEAR THE OKLAHOMA PAN HANDLE. STILL A GOOD AMOUNT OF UNCERTAINTY ON THE PLACEMENT OF THE DRY LINE AND WHEN THE COLD FRONT WILL PUSH THROUGH THE AREA. STILL APPEARS THE DRY LINE WILL BE ROUGHLY ALONG A LINE FROM FORT MORGAN TO LIMON. HOWEVER...THE LATEST RAP HAS IT NEAR DENVER EARLY THIS EVENING BEFORE THE COLD FRONT PUSHES THROUGH. BEST CHANCE FOR THUNDERSTORMS WILL OCCUR EAST OF WHERE THE DRY LINE SETS UP. DUE TO STRONG SHEAR...SUPERCELLS WILL BE POSSIBLE WITH LARGE HAIL. SINCE LOW LEVEL SHEAR WILL BE STRONG...TORNADOES WILL ALSO BE POSSIBLE WITH ANY STRONG STORM THAT DEVELOPS. MODELS ARE COMING INTO BETTER AGREEMENT OVER THE LAST HOUR IN SHOWING THE COLD FRONT ENTERING COLORADO LATE THIS AFTERNOON AND PUSHING THROUGH THE DENVER AREA AROUND 00Z. NORTH TO NORTHEAST UPSLOPE WINDS BEHIND THE FRONT COMBINED WITH A STRONG DIFFLUENT FLOW ALOFT WILL GENERATE LIFT THROUGH OUT THE AIRMASS. PRECIPITATION WILL START OFF AS RAIN AND CHANGE OVER TO SNOW AS COLD AIR MOVES INTO THE AREA. FOR THE DENVER AREA...WOULD EXPECT THE CHANGE OVER TO SNOW AROUND MID TO LATE EVENING. THE AREA IS ON THE EDGE OF THE HEAVIER SNOW. IF THIS SYSTEM KEEPS TRENDING NORTH...THE HEAVY SNOW MAY END UP JUST TO OUR NORTH. ALSO WHEN THE RAIN CHANGES TO SNOW WILL PLAY A BIG ROLE ON HOW MUCH SNOW ACCUMULATES. THEREFORE WILL CONTINUE WITH THE WINTER STORM WATCH AT THIS TIME AND NOT UPGRADE TO ANY WARNINGS. DID INCREASE TEMPERATURES INTO THE MID TO UPPER 60S FOR MOST OF NORTHEAST COLORADO. AIRMASS WILL LIKELY BE WARM ENOUGH TO SUPPORT LOWER 70S...BUT EXPECT THE MOSTLY CLOUDY SKIES TO TAKE OFF A FEW DEGREES FROM REACHING OUR FULL POTENTIAL. LONG TERM...AS MENTIONED A FEW DAYS AGO IT NEVER FAILS THAT SOMETHING WILL MANY TIMES MESS UP A DECENT STORM AND IT APPEARS THIS TIME WILL BE NO DIFFERENT. ALTHOUGH THERE IS GOOD AGREEMENT THAT A CLOSED UPPER LEVEL LOW WILL BE NR THE FOUR CORNERS BY 12Z...BY TUE EVENING THE MODELS PRETTY MUCH SPLIT THE SYSTEM WITH THE MAIN PIECE OF ENERGY LIFTING NE INTO EITHER SERN WY OR WRN NEBRASKA. THE ECMWF TRACKS THIS FEATURE WEST OF NERN CO WHILE THE NAM AND GFS HAVE IT MOVING ACROSS NERN CO ON TUE. THERE IS STILL DECENT UPSLOPE TUE MORNING WITH FAVORABLE QG ASCENT SO STILL CAN NOT RULE OUT SOME HEAVIER SNOW THRU MID TO LATE MORNING IN AND NR THE FOOTHILLS AND POSSIBLY OVER THE PALMER DIVIDE. MEANWHILE OVER THE PLAINS OF NERN CO A POTENTIAL DRY SLOT MAY DEVELOP WHICH WOULD LIMIT HEAVY SNOW POTENTIAL EAST OF A STERLING TO LIMON LINE THRU THE AFTN HOURS. FOR NOW WILL LEAVE WATCHES AS IS AND LET THE DAY SHIFT SEE IF THE MODELS CAN COME TO A CONSENSUS ON WHERE BEST HEAVY SNOWFALL POTENTIAL MAY OCCUR. WINDS WILL BE GUSTY ON TUE SO STILL EXPECT AREAS OF BLOWING SNOW. HIGHS WILL BE WELL BLO NORMAL WITH READINGS NOT GETTING OUT OF THE 20S. BY TUE NIGHT INTO WED THE UPPER LEVEL LOW IS FCST TO STALL OVER WRN NEBRASKA. THE ECMWF AND GFS SHOW DRIER AIR SPREADING OVER NERN CO ALTHOUGH THERE IS STILL SOME MOISTURE IN THE MTNS WHICH MAY LEAD TO A CHC OF LIGHT OROGRAPHIC SNOWS. MEANWHILE GUSTY NLY WINDS WILL STILL OCCUR OVER THE PLAINS OF NERN CO THRU THE AFTN. HIGHS ON WED DUE TO LINGERING COLD TEMPS IN THE 850-700 MB LAYER WILL ONLY BE IN THE 30S OVER NERN CO. FOR THU THE UPPER LEVEL WILL MOVE EASTWARD WITH NWLY FLOW ALOFT OVER NRN CO. A DISTURBANCE IN THIS FLOW WILL MOVE ACROSS NRN CO LATE THU AFTN OR EVENING. CROSS- SECTIONS SHOW MOISTURE INCREASING THE MTNS WITH DECENT LAPSE RATES SO MAY SEE A GOOD CHC OF SNOW IN THE AFTN AND EVENING. OVER NERN CO ANOTHER WK FNT IS FCST TO MOVE ACROSS THE AREA BY EVENING BRIEFLY ENHANCING UPSLOPE FLOW. THIS IS THE DISTURBANCE MOVES ACROSS ALONG WITH A DECENT UPPER LEVEL JET THIS COULD LEAD TO A CHC OF PCPN LATE THU AFTN INTO THU EVENING. WILL KEEP HIGHS ON THU WILL IN THE MID TO UPPER 40S ACROSS THE PLAINS. BY FRI THE FLOW ALOFT WILL REMAIN NWLY WITH QUITE A BIT OF MOISTURE EMBEDDED IN THE FLOW. THE ECMWF AND GFS SHOW ANOTHER POTENTIAL DISTURBANCE TRACKING ACROSS THE AREA FRI AFTN INTO FRI EVENING WITH ANOTHER WEAK SURGE MOVING ACROSS NERN CO. THUS SHOULD SEE ANOTHER CHC OF SNOW IN THE MTNS WITH AT LEAST A SLIGHT CHC OF PCPN AT LOWER ELEVATIONS. AS FOR HIGHS WILL HAVE READINGS IN THE UPPER 40S TO LOWER 50S OVER NERN CO. FOR THE WEEKEND RIGHT NOW THE FLOW ALOFT IS SUPPOSED TO BECOME MORE ZONAL WHICH WOULD LEAD TO WARMER TEMPERATURES AND DRIER CONDITIONS. AVIATION...SOUTH TO SOUTHEAST WINDS WILL PREVAIL THROUGH THE DAY UNTIL A COLD FRONT PUSHES THROUGH AROUND 23-00Z. WINDS WILL TURN NORTHERLY BEHIND IT. WILL BE A CHANCE FOR THUNDERSTORMS AFTER 21Z...BUT THE BEST CHANCE WILL BE OVER FAR EASTERN COLORADO. RAIN WILL DEVELOP AFTER 00Z TONIGHT AND CHANGE TO SNOW AROUND 04-05Z. SNOW WILL BE HEAVY AT TIMES. VISIBILITY WILL BE REDUCED TO QUARTER MILE OR LESS AT TIMES DUE TO SNOW AND BLOWING SNOW. THE HEAVIEST SNOW IS EXPECTED TO FALL FROM 06-18Z TUESDAY. SNOWFALL TOTALS AT THE DENVER AIRPORTS ARE EXPECTED TO RANGE FROM 6 TO 12 INCHES. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY EVENING FOR COZ046-048>051. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR COZ033>036. WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 PM MDT TUESDAY FOR COZ038>040-042>044. BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT TUESDAY FOR COZ041-045. && SHORT TERM...BARJENBRUCH LONG TERM....RPK AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1105 AM MDT MON APR 8 2013 COZ030>051-091715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT MON APR 8 2013 ...WINTER STORM WARNING FOR THE FRONT RANGE MOUNTAINS...FOOTHILLS AND URBAN CORRIDOR EAST OUT TO MORGAN COUNTY FOR TONIGHT INTO TUESDAY.... ...BLIZZARD WARNING FOR THE PALMER DIVIDE AND EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES MIDNIGHT TONIGHT THROUGH TUESDAY AFTERNOON... ...WINTER STORM WATCH REMAINS IN EFFECT FOR THE FAR EASTERN PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM OVER THE GREAT BASIN WILL PRODUCE A VARIETY OF WEATHER ACROSS THE REGION BEGINNING THIS AFTERNOON. SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY DEVELOP AHEAD OF THIS SYSTEM OVER THE NORTHEAST PLAINS. THE AREA WHERE SEVERE STORM FORMATION WILL HAVE THE HIGHEST PROBABILITY WILL BE ALONG AND EAST OF A LINE FROM FORT MORGAN TO LIMON. THE BIGGEST THREAT LOOKS TO BE LARGE HAIL AND PERHAPS AND COUPLE OF TORNADOES DUE TO STRONG LOW LEVEL SHEAR. A COLD FRONT WILL RACE THROUGH EASTERN COLORADO THIS EVENING. RAIN WILL DEVELOP BEHIND THE FRONT. THE RAIN WILL CHANGE TO SNOW THIS EVENING IN THE DENVER AREA...AND JUST AFTER MIDNIGHT ACROSS THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE TUESDAY MORNING INTO THE AFTERNOON BEFORE DECREASING. TOTAL ACCUMULATIONS OF 6 TO 14 INCHES WILL BE POSSIBLE IN THE MOUNTAINS...FOOTHILLS AND ALONG THE FRONT RANGE URBAN CORRIDOR WITH 4 TO 10 INCHES OVER THE PLAINS. STRONG NORTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS AS HIGH AS 45 MPH WILL CREATE HAZARDOUS DRIVING CONDITIONS IN BLOWING AND DRIFTING SNOW THROUGH TUESDAY AFTERNOON ALONG AND EAST OF I-25. VISIBILITIES NEAR A QUARTER MILE IN BLOWING WILL ALSO CONTRIBUTE TO THE DANGEROUS CONDITIONS. WINDS COMBINING WITH THE COLD TEMPERATURES EXPECTED WILL CREATE WIND CHILL VALUES NEAR ZERO DEGREES. THE SNOW SHOULD END TUESDAY LATE EVENING IN MOST AREAS. FOR THE REST OF THE WEEK A FEW MINOR DISTURBANCES MAY AFFECT THE AREA THURSDAY AND FRIDAY BRINGING A CHANCE OF SNOW TO THE MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS OVER NORTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FOR THE EASTERN PLAINS THIS AFTERNOON AND EARLY EVENING. SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TONIGHT INTO TUESDAY MORNING. BARJENBRUCH/KRIEDERMAN
The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
9 hail, 7 thunderstorm wind, 4 high wind, 3 tornado. Local standard time, as filed.
A tornado touched down briefly but did no damage.
A tornado touched down briefly but did no damage.
Severe thunderstorm winds blew over and destroyed a mobile home.
A small tornado touched down but did no damage.
Severe thunderstorm winds blew down six power lines.
Severe thunderstorm winds knocked down a telephone pole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447020, 447083, 447088, 447021, 447022, 447087, 447028, 447029, 447032, 447023, 447063, 447035, 447031, 447061, 447024, 447033, 447030, 447025, 447034, 447026, 447027, 447036, 447086.